Patient : Im 19 and have been taking protein drinks for a few weeks now and recently i've found blood in my stools. I havn't experienced this since i started taking these drinks so is this natural or is this a reaction to something in the drink?
The presence of blood in the stools indicates bleeding from the rectum or anus, or further up the gastrointestinal tract. If this is fresh red blood, it is usually from the lower end of the gastrointestinal tract. Bleeding is commonly due to the presence of haemorrhoids, secondary to constipation. Other causes of bleeding from the back passage include: diverticular disease (inflammation of an outpouching of the colon or large intestine); colitis (inflammation of the colon); polyps (slow-growing overgrowth on the surface of the colon); inflammatory bowel disease; malignant growth or angiodysplasia (vascular abnormality that causes bleeding from the large bowel). It is most likely a coincidence that the bleeding has occurred while you are taking protein drinks, and not due to a side-effect of protein supplementation. I advise consulting your family doctor for a detailed history of the bleeding and a physical examination. He may refer you for further investigation if appropriate in your case; including colonoscopy or sigmoidoscopy which visualise the walls of the large intestine through a camera lens.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.